Lake Huron, 2015

Marine Thunderstorm Wind in Lake Huron, June 8, 2015

June 8, 2015 · NWS APX · 1 event in 1 county or zone

A severe thunderstorm moved off the coast from Tawas City.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS APX wrote it up.

A severe thunderstorm moved off the coast from Tawas City.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before the first event at Jun 8, 3:00 PM EST, 1 hour 57 minutes earlier.

Area forecast discussion, Jun 8, 3:00 PM EST, 1 hour 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
400 PM EDT MON JUN 8 2015

.NEAR TERM...(THIS EVENING THROUGH TONIGHT)
ISSUED AT 400 PM EDT MON JUN 8 2015

500 MB TROUGH AXIS IS JUST WEST OF OUR CWA LATE THIS AFTERNOON...
WITH A BROAD WEAK SURFACE LOW RESPONSE EXTENDING FROM THE NRN LAKES
INTO SE ONTARIO AND QUEBEC. SEVERAL AREAS OF CONVECTION CONTINUE TO
FIRE FROM THE ARROWHEAD OF MINNESOTA THRU UPR MICHIGAN AND NRN
WISCONSIN INTO NRN LAKE MICHIGAN...NRN LWR MICHIGAN AND THE THUMB
AREA. A FEW STRONGER/MARGINALLY SEVERE STORMS HAVE DEVELOPED IN OUR
SE CWA WHERE INSTABILITY IS GREATEST (AROUND 1000 J/KG) AND THE LAKE
BREEZE PROVIDES ENHANCED LOW LEVEL CONVERGENCE. HOWEVER...WEAK WIND
FIELDS HAVE GREATLY LIMITED THE ABILITY FOR ONGOING CONVECTION TO
ORGANIZE. THUS...MAINLY SCT SHOWERS AND STORMS CONTINUE TO COMPETE
FOR INSTABILITY AND MOISTURE...WITH NO ONE STORM OR CLUSTER OF
STORMS DOMINATING ATTM.

FOR THE REST OF THE AFTERNOON AND EVENING...WIND FIELDS WILL
CONTINUE TO WEAKEN...BUT INSTABILITY WILL SLIGHTLY INCREASE THANKS
TO ONGOING GRADUAL CAA ALOFT AS 500 MB TEMPS DROP TO AROUND -17C BY
AROUND MIDNIGHT. LACK OF ORGANIZATION AND WEAK WIND FIELDS WILL
CONTINUE TO LIMIT OUR POTENTIAL FOR SVR STORMS...BUT CERTAINLY
CANNOT RULE OUT AN ISOLD/MARGINALLY SVR HAIL REPORT AS FREEZING
LEVELS STEADILY LOWER THRU THE EVENING HOURS.

FOR THE OVERNIGHT HOURS...ALL PRECIP CHANCES SHOULD COME TO AN END
BY MIDNIGHT WITH LOSS OF DIURNAL HEATING/INSTABILITY. EXPECT SKIES
WILL STAY PARTLY TO MOSTLY CLOUDY...BUT THERE SHOULD BE ENOUGH
BREAKS FOR SOME FOG TO DEVELOP OVERNIGHT. LOW TEMPS WILL RANGE FROM
THE MID 40S IN ERN UPR MICHIGAN TO THE MID 50S NEAR SAGINAW BAY.

&&

.SHORT TERM...(TUESDAY THROUGH THURSDAY)
ISSUED AT 400 PM EDT MON JUN 8 2015

A CONTINUED PROGRESSIVE AND FAST FLOW ALOFT IS EXPECTED TO BRING
PERIODIC CHANCES FOR SHOWERS AND THUNDERSTORMS AND SEASONABLE
TEMPERATURES OVER THE NEXT SEVERAL DAYS. THE MAIN SHORT TERM
FORECAST CONCERNS REVOLVE AROUND POPS AND THE POTENTIAL FOR SEVERE
STORMS TUESDAY NIGHT.

TUESDAY...WEAK SURFACE HIGH PRESSURE IN COMBINATION WITH SLOWLY
RISING HEIGHTS IS EXPECTED TO PROVIDE A BREAK IN THE ACTION. SO WITH
THE EXCEPTION OF LINGERING LOW CLOUDS AND PATCHY FOG IN THE
MORNING...INCREASING SUNSHINE IS EXPECTED. HIGHS IN THE LOWER AND
MIDDLE 70S.

TUESDAY NIGHT...ANOTHER COLD FRONT AND ASSOCIATED UPPER LEVEL TROUGH
MOVE ACROSS THE REGION. DECENT MOISTURE POOLING OUT AHEAD OF THE
FRONT WITH PRECIPITABLE WATERS APPROACHING 1.5 INCHES. UPPER LEVEL
WINDS ARE A BIT ROBUST WITH 0-6KM BULK SHEAR VALUES IN THE 40 TO 45
KNOT RANGE SO THEIR IS POTENTIAL FOR A FEW DAMAGING WIND GUSTS.
FREEZING LEVELS ARE ABOUT 11.5 KFT WITH WET BULB ZERO HEIGHTS OF
ABOUT 10 KFT SO LARGE HAIL IS ALSO A POSSIBILITY. LOWS IN THE MUGGY
MIDDLE 50S TO LOWER 60S.

WEDNESDAY...THE SURFACE COLD FRONT MOVES THROUGH IN THE MORNING SO
ANY LINGERING ACTIVITY ACROSS EASTERN ZONES SHOULD COME TO AN END
RATHER QUICKLY. OTHERWISE...SKIES SHOULD CLEAR OUT WITH SOMEWHAT
GUSTY WESTERLY WINDS. HIGHS RANGING FROM THE LOWER 70S NORTH TO
AROUND 80 SOUTHEAST (DUE TO DOWNSLOPING).

WEDNESDAY NIGHT INTO THURSDAY...ZONAL FLOW ALOFT WITH WEAK HIGH
PRESSURE ACROSS THE REGION. THIS SHOULD LEAD TO CLEAR TO PARTLY
CLOUDY SKIES AND SEASONABLE TEMPERATURES. LOWS RANGING FROM THE
MIDDLE 40S NORTH TO THE MIDDLE 50S SOUTHEAST.

&&

.LONG TERM...(THURSDAY NIGHT THROUGH MONDAY)
ISSUED AT 400 PM EDT MON JUN 8 2015

LOW PRESSURE SYSTEM PASSING THROUGH THE REGION WILL BRING SOME RAIN
AND POSSIBLE RUMBLES OF THUNDER THROUGH THE DAY FRIDAY. HIGH
PRESSURE BUILDING IN WILL CLEAR THINGS OUT FOR SATURDAY. THIS
BUILDING HIGH PRESSURE IS REDUCING SOME OF THE THUNDER THREAT FOR
FRIDAY AS IT PUSHES THE TRACK OF THE LOW FURTHER SOUTH. WILL KEEP
CHANCE OF THUNDER MENTIONS FOR NOW...BUT INSTABILITIES ARE LOOKING
LESS IMPRESSIVE AS THE TRACK MOVES SOUTH. THE BREAK IN PRECIP COULD
BE SHORT LIVED HOWEVER...AS 500MB RIDGE AXIS MOVES EAST OF MICHIGAN
AND A COUPLE OF LOW PRESSURE SYSTEMS COULD AFFECT THE REGION...WITH
A LOW MOVING THROUGH HUDSON BAY DRAGGING A COLD FRONT AND A PLAINS
SYSTEM MOVING IN FROM THE SOUTHWEST. THIS WILL BRING MORE RAIN
CHANCES FOR THE SUNDAY/MONDAY TIMEFRAME. TEMPS COULD DIP INTO THE
MID 60S...WELL BELOW NORMAL...FRIDAY WITH A MORE SOUTHERLY LOW
TRACK...BUT REBOUND TO MORE NORMAL MID 70S BY SATURDAY.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z TUESDAY AFTERNOON)
ISSUED AT 137 PM EDT MON JUN 8 2015

THE CHANCE OF SHOWERS AND STORMS WILL INCREASE THIS AFTERNOON INTO
THIS EVENING AHEAD OF AN UPPER LEVEL TROUGH SWINGING THRU NRN
MICHIGAN. VFR CONDITIONS WILL TEMPORARILY DIMINISH TO
MVFR/POSSIBLY IFR WITHIN ANY SHOWER OR THUNDERSTORM ACTIVITY.
HAIL...GUSTY WINDS AND TORRENTIAL RAIN CAN BE EXPECTED WITH ANY
STORMS THAT DEVELOP AS A COMBINATION OF DAYTIME HEATING AND CAA
ALOFT STEEPEN LAPSE RATES AND INCREASE INSTABILITY. ALL PRECIP
CHANCES WILL END BEFORE MIDNIGHT. AMPLE LOW LEVEL MOISTURE WILL
LIKELY LEAD TO SOME FOG DEVELOPMENT OVERNIGHT INTO EARLY TUESDAY.

&&

.MARINE...
ISSUED AT 400 PM EDT MON JUN 8 2015

WINDS AND WAVES WILL REMAIN BELOW SCA CRITERIA THRU TUESDAY AS WEAK
LOW PRESSURE SLIDES EAST AND THE UPSTREAM SURFACE RIDGE AXIS BUILDS
INTO MICHIGAN. WINDS...WAVES AND CHANCES OF SHOWERS AND STORMS WILL
ALL INCREASE TUESDAY NIGHT IN ADVANCE OF A NRN STREAM LOW PRESSURE
SYSTEM PUSHING EAST INTO THE GREAT LAKES REGION.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LH...NONE.
LM...NONE.
LS...NONE.
&&

NEAR TERM...MLR
SHORT TERM...SULLIVAN
LONG TERM...ALM
AVIATION...MLR
MARINE...MLR
Hazardous weather outlook, Jun 8, 12:41 PM EST, 4 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
141 PM EDT MON JUN 8 2015

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-
042-091200-
STRAITS OF MACKINAC WITHIN 5NM OF MACKINAC BRIDGE INCLUDING
MACKINAC ISLAND-ST IGNACE TO FALSE DETOUR CHANNEL-
5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LIGHT MI INCLUDING
BOIS BLANC ISLAND-
PRESQUE ISLE LIGHT TO STURGEON PT MI INCLUDING THUNDER BAY
NATIONAL MARINE SANCTUARY-STURGEON POINT TO ALABASTER MI-
GRAND TRAVERSE BAY SOUTH OF A LINE GRAND TRAVERSE LIGHT TO
NORWOOD MI-SEUL CHOIX POINT TO 5NM WEST OF MACKINAC BRIDGE-
NORWOOD MI TO 5NM WEST OF MACKINAC BRIDGE INCLUDING LITTLE
TRAVERSE BAY-SLEEPING BEAR POINT TO GRAND TRAVERSE LIGHT MI-
POINT BETSIE TO SLEEPING BEAR POINT MI-
MANISTEE TO POINT BETSIE MI-
WHITEFISH BAY (U.S. PORTION)/WHITEFISH POINT TO POINT IROQUOIS MI-
ST. MARYS RIVER POINT IROQUOIS TO E. POTAGANNISSING BAY-CHIPPEWA-
MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM-
OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD-
OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-
GLADWIN-ARENAC-
141 PM EDT MON JUN 8 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER MICHIGAN...
EASTERN UPPER MICHIGAN...AND ADJACENT NEARSHORE WATERS OF LAKE
MICHIGAN...LAKE HURON...AND LAKE SUPERIOR.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED THUNDERSTORMS WILL OCCUR THIS AFTERNOON AND EVENING...MORE
NUMEROUS IN NORTHEAST LOWER MICHIGAN. A FEW STORMS MAY PRODUCE LARGE
HAIL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

A ROUND OF SHOWERS AND THUNDERSTORMS IS EXPECTED TO IMPACT MUCH OF
NORTHERN MICHIGAN TUESDAY NIGHT...MAINLY AFTER MIDNIGHT. THERE IS A
CHANCE THAT SOME OF THESE STORMS COULD BE SEVERE...PRODUCING LARGE
HAIL AND POSSIBLY DAMAGING WINDS.

ADDITIONAL CHANCES FOR THUNDERSTORMS WILL BE FOUND THURSDAY NIGHT
INTO FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER AND
RAINFALL AMOUNTS TO THE NATIONAL WEATHER SERVICE. REPORTS MAY BE
MADE ONE OF THREE WAYS:

ONLINE:   WEATHER.GOV/GAYLORD

FACEBOOK: FACEBOOK.COM/NWSGAYLORD

TWITTER:  TWITTER.COM/NWSGAYLORD

&&

FOR MORE INFORMATION VISIT WEATHER.GOV/GAYLORD.

JZ/LAWRENCE

In the hours before

Local storm report, Jun 8, 2:01 PM EST, 2 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
301 PM EDT MON JUN 8 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     HAIL             7 E GRAYLING            44.66N 84.57W
06/08/2015  E0.75 INCH       CRAWFORD           MI   PUBLIC

&&

NWS GAYLORD MI
IRIS SYSTEM
Local storm report, Jun 8, 2:02 PM EST, 2 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
302 PM EDT MON JUN 8 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     HAIL             6 E GRAYLING            44.66N 84.59W
06/08/2015  E0.88 INCH       CRAWFORD           MI   PUBLIC

            MAINLY PEA SIZE WITH NICKEL SIZED MIXED IN

&&

NWS GAYLORD MI
IRIS SYSTEM
Special weather statement, Jun 8, 2:08 PM EST, 2 hours 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
308 PM EDT MON JUN 8 2015

MIZ028-029-034-082000-
ROSCOMMON-CRAWFORD-OSCODA-
308 PM EDT MON JUN 8 2015

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN ROSCOMMON...
SOUTHEASTERN CRAWFORD AND SOUTHWESTERN OSCODA COUNTIES...

AT 307 PM EDT...A STRONG THUNDERSTORM WAS NEAR SOUTH BRANCH
TOWNSHIP...OR 11 MILES NORTHEAST OF ROSCOMMON...MOVING EAST AT 25
MPH.

DIME SIZE HAIL IS POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MIO...MACK LAKE...SOUTH BRANCH TOWNSHIP...RED OAK AND LUZERNE.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 4451 8457 4476 8459 4477 8409 4451 8408
TIME...MOT...LOC 1907Z 285DEG 29KT 4464 8445

JK
Local storm report, Jun 8, 4:22 PM EST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
522 PM EDT MON JUN 8 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     HAIL             3 E WEST BRANCH         44.28N 84.17W
06/08/2015  E0.25 INCH       OGEMAW             MI   PUBLIC

&&

NWS GAYLORD MI
IRIS SYSTEM
Local storm report, Jun 8, 4:31 PM EST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
531 PM EDT MON JUN 8 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0525 PM     HAIL             HALE                    44.38N 83.80W
06/08/2015  E0.25 INCH       IOSCO              MI   TRAINED SPOTTER

&&

NWS GAYLORD MI
IRIS SYSTEM
Local storm report, Jun 8, 4:47 PM EST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
547 PM EDT MON JUN 8 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     HAIL             2 S SKIDWAY LAKE        44.17N 84.04W
06/08/2015  E0.25 INCH       OGEMAW             MI   TRAINED SPOTTER

&&

NWS GAYLORD MI
IRIS SYSTEM

The radar

The NCL Michigan radar (KAPX), 119 km away, was scanning. The volume nearest the first event began at 21:57 UTC.

Open the radar archive at this moment

Event by event

1 marine thunderstorm wind. Local standard time, as filed.

Marine Thunderstorm Wind, Sturgeon Pt to Alabaster Mi

When
June 8, 4:57 PM EST
Where
Sturgeon Pt to Alabaster Mi forecast zone, 0.51 mi ESE of Tawas City
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.267, -83.511

Trees were downed near the Tawas City coastline.

What these are

Marine Thunderstorm Wind
Thunderstorm winds of 34 knots or more over coastal or lake waters.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Lake Huron in 2015Every state in 2015This day in weather history

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 591830.